Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 433, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 14, 2005, 6:20 PM CDT for Coosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 6:20 PM CDT (23:20 UTC)
- Expired
- Aug 14, 2005, 6:46 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 142321 SVRBMX ALC037-142345- /O.NEW.KBMX.SV.W.0433.050814T2320Z-050814T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 645 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EQUALITY...OR ABOUT 9 MILES SOUTHEAST OF ROCKFORD...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STATE ROUTE 9...AND COUNTY ROAD 14...IN SOUTHEASTERN COOSA COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3285 8605 3285 8613 3275 8617 3276 8600 $$ 61
1 follow-up statement
000 WWUS54 KBMX 142346 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT SUN AUG 14 2005 ALC037-142355- /O.EXP.KBMX.SV.W.0433.000000T0000Z-050814T2345Z/ COOSA AL- 645 PM CDT SUN AUG 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOSA COUNTY EXPIRES AT 645 PM CDT... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. AREAS IN FAR SOUTHEASTERN COOSA COUNTY MAY STILL EXPERIENCE WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAIN BEFORE THE THUNDERSTORM TOTALLY DIMINISHES. LAT...LON 3285 8605 3285 8613 3275 8617 3276 8600 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SUN AUG 14 2005 .SHORT TERM...(REMAINDER OF THIS AFTERNOON THROUGH TUESDAY) WILL ADJUST POPS FOR THIS EVENING BASED ON LATEST RADAR DATA...BUT AT THIS TIME CONVECTION WAS ONLY ISOLATED...TO SCATTERED AT BEST. WET MICROBURST POTENTIAL IS HIGH THROUGH THE REMAINDER OF THE AFTERNOON. WINDEX AND WET MICROBURST SEVERITY INDICES ARE ABOUT AS HIGH AS WE HAVE SEEN THIS SUMMER. EXPECT LINGERING CONVECTION WILL DISSIPATE EARLY THIS EVENING. MODELS INDICATE UPPER-LEVEL SUBTROPICAL RIDGE WILL EXTEND FROM WESTERN TX EAST TO SOUTH CAROLINA ON MONDAY AND TUESDAY. ASSOCIATED SUBSIDENCE SHOULD HELP SUPPRESS SOME OF THE CONVECTION...BUT STILL EXPECT WET MICROBURST POTENTIAL TO BE FAIRLY HIGH. ONLY CHANGE MADE TO PREVIOUS FORECAST WAS TO LOWER POPS A LITTLE FOR MONDAY...BUT WITH ALL OF THE RECENT RAINS AND HIGH SOIL MOISTURE CONTENT...AM RELUCTANT TO LOWER POPS TOO MUCH AT THIS TIME. DAYTIME HEAT INDICES WILL BEAR WATCHING MONDAY AND TUESDAY...AS SOME READINGS WILL LIKELY BE PUSHING 105. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) UPPER-LEVEL RIDGE SHOULD BE THE DOMINATE FEATURE THROUGH AT LEAST FRIDAY...BUT THE LATEST GFS MODEL RUN TRANSITIONS THE PATTERN BACK TO THE PERSISTENT PATTERN SEEN THIS SUMMER...WITH A WESTERN U.S. RIDGE AND EASTERN U.S. TROUGH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 91 71 89 / 20 30 20 40 ANNISTON 73 91 72 91 / 20 30 20 40 BIRMINGHAM 73 92 73 91 / 20 30 20 40 TUSCALOOSA 72 96 73 94 / 20 30 20 40 CALERA 72 92 73 91 / 20 30 20 40 AUBURN 73 91 72 90 / 20 40 20 40 MONTGOMERY 71 94 73 92 / 20 40 20 40 TROY 72 92 72 91 / 20 40 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 03
Hazardous weather outlook, Aug 14, 1:24 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 PM CDT SUN AUG 14 2005 ALZ011>015-017>050-151824- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 124 PM CDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). LIMITING FACTORS SO FAR TODAY WILL LEAD TO LESS SHOWER AND STORM COVERAGE THIS AFTERNOON AND EVENING. THE FLIP SIDE OF THOSE LIMITING FACTORS HAS INCREASED THE POTENTIAL STRENGTH OF THE STORMS THAT DO DEVELOP. NOTED BELOW...THIS AFTERNOONS MICROBURST POTENTIAL IS HIGH. THAT MEANS STORMS THAT DEVELOP HAVE A GREATER POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS. ALSO...ANY STORMS THAT DEVELOP WILL BE SLOW MOVING...WITH THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL OF TWO INCHES OR MORE IN A SHORT PERIOD OF TIME...WHICH COULD RESULT IN FLOODING. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). NO HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JONES/90
In the hours before
Special weather statement, Aug 14, 3:54 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 354 PM CDT SUN AUG 14 2005 ALZ038-047-142130- CHAMBERS-LEE- 354 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE AND CHAMBERS COUNTIES UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ALONG THE ALABAMA AND GEORGIA STATE LINE NEAR INTERSTATE 85. THESE THUNDERSTORMS WERE MOVING SLOWLY SOUTHWEST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 14, 4:18 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT SUN AUG 14 2005 ALZ025-142215- SHELBY- 418 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WILSONVILLE...MOVING LITTLE. AN ADDITIONAL STORM WAS LOCATED NEAR MONTEVALLO...MOVING SLOWLY SOUTHWEST. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WILSONVILLE... COLUMBIANA...CHELSEA...HARPERSVILLE AND VINCENT THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. DUE TO THE SLOW MOVEMENT...LOCALLY HEAVY RAINFALL OF OVER AN INCH PER HOUR IS ALSO POSSIBLE.
Special weather statement, Aug 14, 4:26 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 426 PM CDT SUN AUG 14 2005 ALZ047-048-142230- LEE-RUSSELL- 426 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER SALEM...MOVING SOUTHWEST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS STATION...LADONIA...SALEM...OPELIKA AND AUBURN THROUGH 530 PM CDT. THESE STORMS ARE ALSO PRODUCING A STRONG OUTFLOW BOUNDARY THAT WILL LIKELY TRIGGER STRONG THUNDERSTORMS OVER RUSSELL COUNTY THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 14, 4:27 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 PM CDT SUN AUG 14 2005 ALZ027-142230- TALLADEGA- 427 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN TALLADEGA AND WINTERBORO...AND AN ADDITIONAL STRONG THUNDERSTORM BETWEEN CHILDERSBURG AND SYLACAUGA. THESE THUNDERSTORMS WERE MOVING VERY LITTLE. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TALLADEGA... WINTERBORO AND SYLACAUGA THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. AN ADDITIONAL THREAT IS LOCALLY HEAVY RAINFALL...OF OVER AN INCH PER HOUR.
Special weather statement, Aug 14, 5:08 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 508 PM CDT SUN AUG 14 2005 ALZ036-142315- COOSA- 508 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 615 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM IN THE NORTHWEST PORTION OF COOSA COUNTY...NEAR MARBLE VALLEY...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBLE VALLEY... WEOGUFKA...AND SURROUNDING COMMUNITIES IN THE WESTERN HALF OF COOSA COUNTY...THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 14, 5:25 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 525 PM CDT SUN AUG 14 2005 ALZ050-142315- BARBOUR- 525 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 615 PM CDT... ...WIND GUSTS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTH OF BATESVILLE TO EUFAULA... MOVING SOUTH AT 5 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR EUFAULA...BATESVILLE AND BAKERHILL THROUGH 615 PM CDT. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...HEAVY RAIN UP TO TWO INCHES IN A SHORT PERIOD OF TIME...AND DEADLY LIGHTNING.
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.